Missouri, 2007

Flash Flood in Missouri, July 4, 2007

July 4, 2007 · NWS SGF · 1 event in 1 county or zone

A stationary thunderstorm caused flash flooding in Taney County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A stationary thunderstorm caused flash flooding in Taney County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 4, 5:45 PM CST, 2 hours earlier.

Area forecast discussion, Jul 4, 5:45 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 PM CDT WED JUL 4 2007

.UPDATE...
THE LINE OF CONVECTION THAT DEVELOPED ALONG A WEAK CONVERGENCE ZONE
WAS SAGGING SOUTHWARD ACROSS EASTERN KANSAS AND CENTRAL MISSOURI AT
LATE AFTERNOON. THE ACTIVITY HAS ACTUALLY WEAKENED OVER THE PAST
HOUR DESPITE MODERATE INSTABILITY WITH CAPES AROUND 2000 J/KG.  THIS
MAY BE IN PART DUE TO RELATIVELY DRY 700-300 MB LAYER WHICH IS
DEPICTED BY THE RUC MODEL AND LATEST SPRINGFIELD UPPER AIR SOUNDING.
OTHER ISOLATED SHOWERS HAVE DEVELOPED ACROSS THEA AREA BUT THIN
NATURE OF THE CELLS SEEMS TO INDICATE THAT DRY AIR ENTRAINMENT IS
TAKING PLACE. EXPECT BROKEN LINE TO SUB-SEVERE CONVECTION TO PUSH
SOUTH INTO THE AREA THROUGH THE EVENING. WITH THE LACK OF SYNOPTIC
SCALE FORCING... EXPECT THE ACTIVITY TO DIMINISH FURTHER AFTER
SUNSET. THE SEVERE THUNDERSTORM WATCH WILL LIKELY BE MAINTAINED
UNTIL SUNSET BUT MAY BE CANCELLED PRIOR TO 10 PM EXPIRATION.

FOSTER

&&

.DISCUSSION...

AS EXPECTED...LINGERING BOUNDARIES HAVE BEGUN TO ERUPT ACROSS THE
MIDWEST. WE ARE CURRENTLY DEALING WITH SEVERAL WEAK FEATURES...
WITH A LIGHT...NON DESCRIPT FLOW ALOFT. BUT IN THE PRESENCE OF
STRONG INSTABILITY AND DECENT LAPSE RATES DUE TO AFTERNOON
HEATING...STRONG CONVECTION HAS DEVELOPED. AT THIS TIME...IT
APPEARS THAT TWO MAIN BOUNDARIES ARE WORTH WATCHING FOR THIS NECK
OF THE WOODS. THE FIRST IS THE WEAK FRONT ITSELF WHICH EXTENDS
FROM NEAR KTOP THROUGH THE KC METRO AREA TO JUST SOUTH OF KUIN. A
SECOND...MORE SUBTLE BOUNDARY EXTENDS OFF OF THE CONVECTION
ASSOCIATED WITH THE WEAK FRONT JUST SE OF KTOP THAT EXTENDS TO THE
SOUTHWEST. ALL CONVECTION THAT HAS DEVELOPED THUS FAR HAS BEEN IN
NO HURRY TO MOVE TO THE SOUTH AND GIVEN THE LACK OF BOUNDARIES
ACROSS THE OUTLOOK AREA...IT APPEARS WELL BE RELYING ON THESE
AFOREMENTIONED BOUNDARIES MOVING INTO THE AREA BEFORE CONVECTION
WILL BE OBSERVED.

REST OF THIS AFTERNOON AND TONIGHT...UNLESS A DECENT COLD POOL CAN
DEVELOP FROM CONVECTION TO OUR NORTH...SHRA/TSRA WILL ONLY SLOWLY
APPROACH MY NORTHERN COUNTIES. ADDITIONAL MESOSCALE UPDATES ARE
LIKELY TO HELP BETTER TIME CONVECTION MOVING INTO CENTRAL MO.
BARRING ADDITIONAL DEVELOPMENT OUT AHEAD OF THE MAIN BAND OF
CONVECTION...STORMS SHOULD ENTER NORTHERN PORTIONS OF BENTON AND
MORGAN COUNTIES BETWEEN 6 AND 7 PM. FOR THE MOST PART...I WOULD
EXPECT MUCH OF THE CWFA...ESPECIALLY CENTRAL AND SOUTHERN PORTIONS
OF THE CWFA...TO BE RAIN FREE WITH ONLY A SLIGHT CHC FOR A FEW
INSTABILITY BASED SHRA/TSRA. THE BEST CHANCES FOR THIS AREA REST
SOLELY ON THE ABILITY OF CONVECTION TO HOLD TOGETHER AND MOVE IN
FROM THE NORTH...WHICH WOULD LIKELY BE AFTER 10-11PM. WILL PLACE
HIGHEST CHANCES FOR RAIN IN AND NEAR THE SVR TSRA WATCH BOX...AND
TAPER POPS QUICKLY TOWARDS THE SOUTH. LOW END CHC POPS WILL BE
MAINTAINED OVERNIGHT.

THURSDAY AND THURSDAY NIGHT...THE WEAK...AND LIKELY DISSIPATING
FRONT WILL LINGER OVER THE AREA. GIVEN ANOTHER AFTERNOON OF DECENT
HEATING...WILL LIKELY SEE SCT SHRA/TSRA ROUGHLY ALONG AND SOUTH OF
THE I-44 CORRIDOR. ONCE AGAIN A MARGINAL RISK FOR SEVERE STORMS
WILL EXIST...AS THE STRENGTH OF THE CONVECTION WILL BE INTIMATELY
TIED TO THE AMOUNT OF INSTABILITY AND QUALITY OF LAPSE RATES
AVAILABLE. LARGE SCALE FORCING AND CONVERGENCE WILL REMAIN PALTRY.
MAX TEMPS WILL ONCE AGAIN REACH THE MIDDLE 80S TO NEAR 90F.
CONVECTION SHOULD SUBSIDE AFTER SUNSET THUR EVENING...WITH LOWS
REMAINING WARM IN THE UPPER 60S AND LOWER 70S.

FRIDAY THROUGH SATURDAY...INDICATIONS ARE THAT THE DISSIPATING
FRONTAL BOUNDARY WILL LOSE ITS INFLUENCE DURING THIS TIME FRAME.
LITTLE IF ANY CHANGE IS NOTED IN THE LOW LEVEL THERMAL STRUCTURE
OF THE ATMOSPHERE...AND WITH MORE IN THE WAY OF SUNSHINE EXPECTED
HIGHS WILL REACH IF NOT GO A LITTLE ABOVE THE 90F MARK.

IN THE EXTENDED...SUNDAY THROUGH WEDNESDAY...SIMPLY PUT CONFIDENCE
IS LOW FOR THIS TIME FRAME. EACH MED RANGE MODEL OSCILLATES FROM
RUN TO RUN...WITH AGREEMENT FLEETING. GENERAL EXPECTATIONS GIVEN
WHAT FEW AGREED UPON SIGNALS WE CAN MUSTER FAITH IN SUGGESTS THAT
THERE SHOULD BE AN EVENTUAL TRANSITION TO TROUGHING ACROSS THE
EASTERN CONUS. MEANWHILE THE WESTERN RIDGE WILL MARGINALLY
DECREASE IN INTENSITY. THE END RESULT IS THAT THE MIDDLE OF THE
NATION WILL BE PRONE TO EVOLVING BACK INTO A NORTHWEST FLOW
REGIME. SUNDAY AND MONDAY WILL LIKELY SEE A CONTINUATION OF DRY
AND SEASONABLY WARM AND HUMID CONDITIONS...HOWEVER TEMPS HAVE BEEN
TEMPERED TO AT OR JUST BELOW AVERAGE AND POPS HAVE BEEN INCREASED
TO LOW END CHC LEVELS FROM TUESDAY ONWARD.

GAGAN

&&

.AVIATION...
ISOLATED TO SCATTERED SHOWERS WILL AFFECT THE SPRINGFIELD AND
JOPLIN TERMINAL AREAS THROUGH TONIGHT AS A FRONT APPROACHES FROM THE
NORTH. SCATTERED TO BROKEN VFR CEILINGS AROUND 6 KFT CAN BE EXPECTED
WITH LOWER MVFR CEILINGS POSSIBLE IN THE SHOWERS. PATCHY FOG MAY
DEVELOP TOWARD SUNRISE THURSDAY. SCATTERED STORMS WILL LIKELY
DEVELOP WITH THE HEATING OF THE DAY THURSDAY. HOWEVER EXPECT VFR
CONDITIONS TO BE THE RULE.

FOSTER
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO SGF
Hazardous weather outlook, Jul 4, 7:00 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT WED JUL 4 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
800 PM CDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED

  ISOLATED TO SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA TONIGHT.

  DISCUSSION:

  ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
  NIGHT AS A WEAK FRONT PUSHES SOUTH INTO THE OZARKS. SEVERE WEATHER
  IS NOT EXPECTED DUE TO LIMITED INSTABILITY. LOCALLY HEAVY RAINFALL
  WILL BE POSSIBLE...BUT WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 SCATTERED THUNDERSTORMS ARE EXPECTED TO BE ONGOING THURSDAY
 MORNING AS A WEAK COLD FRONT SLOWLY SAGS THROUGH THE AREA.
 ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE THURSDAY
 AFTERNOON...MAINLY ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR.

 A FEW THUNDERSTORMS WILL BE POSSIBLE NEAR THE MISSOURI ARKANSAS
 BORDER FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON INTO THIS
 EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN/FOSTER

In the hours before

Local storm report, Jul 4, 3:11 PM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 PM CDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     SPARTA                  37.00N 93.08W
06/30/2007                   CHRISTIAN          MO   AMATEUR RADIO

            FEW TREES SNAPPED. MINOR DAMAGE TO PORCH AND ROOF.

&&

AFOSTER

The radar

The Springfield radar (KSGF), 68 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Taney

When
July 4, 7:45 PM CST to 11:45 PM CST
Where
Taney County, 0.69 mi S of Branson
Cause
Heavy Rain
Reported by
Public
Coordinates
36.640, -93.220

Excessive rainfall from a thunderstorm caused numerous roads to experience flash flooding in Branson. Also, a section of Old Road in Hollister became impassable to motorists.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46921.